Hail, Morgan
- When
- April 15, 5:30 PM CST to 5:35 PM CST
- Where
- Morgan County, Meredosia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -90.570
A cold front swept across the Midwest on Saturday, April 15, 2023, resulting in a line of thunderstorms that produced scattered damaging winds and isolated large hail across central Illinois during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front swept across the Midwest on Saturday, April 15, 2023, resulting in a line of thunderstorms that produced scattered damaging winds and isolated large hail across central Illinois during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 2:03 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 303 PM CDT Sat Apr 15 2023 .SYNOPSIS... Issued at 133 PM CDT Sat Apr 15 2023 Active weather will continue for central Illinois through the weekend, with strong thunderstorms this evening, showers with snow mixing in tomorrow night, and winds gusting to 40 mph or higher tomorrow and especially Monday. Summer like warmth is expected to briefly return midweek, though there will be multiple chances for thunderstorms Wednesday through early Friday as another low pressure system approaches from the west. && .UPDATE... Issued at 303 PM CDT Sat Apr 15 2023 Clearing has overspread far eastern Missouri and areas west of I-55 this afternoon, fostering increasing surface based instability and decreasing CIN, which dropped to less than 25 J/kg across all of Missouri per SPC Mesoanalysis as of 3 PM. There, robust convection has developed, and in fact baseball size hail was recently reported with the cell that just moved through Bolivar. This cluster of storms is quickly moving our way, and the latest high resolution model guidance suggests it'll start to become our problem by around 5-6 PM, by which time some type of watch will likely be warranted for hail, wind, and a marginal tornado risk. The HRRR has been consistent the past several iterations at bringing convection with scattered to widespread 40-50 kt wind gusts through the area, with some places likely gusting above the severe threshold - mainly across our southwest counties before the storms start to weaken with loss of diurnal heating - between 7 and 11 PM. && .SHORT TERM...(This evening through Sunday) ISSUED AT 133 PM CDT Sat Apr 15 2023 <<<<<<< Key Messages >>>>>>> (1) Severe thunderstorm potential through this afternoon (2) Turning quickly colder with potential for snow tomorrow night (1) As of 130 PM, thunderstorms have quickly developed across eastern Kansas and western Missouri where mid level lapse rates are steepening as 500mb temps drop (-21C at KC already) with the approach of the upper trough from the west. Latest SPC Mesoanalysis suggests 700-500mb lapse rates have dipped below -8C/km across virtually the entire state of Missouri, save the far eastern portion where convection this morning has cooled the boundary layer. With abundant sunshine, temps were warming fast this morning across our CWA, but these have dropped a bit as remnant ouflow from those decaying thunderstorms overspread us from west to east (and even produced some brief gusty winds). This convection has served to strengthen the capping inversion, with upwards of 250 J/kg of CIN now in place across areas west of I-55. However, the clearing in its wake is impressive, and as this translates across the CWA we may be able to rewarm sufficiently to steepen low level lapse rates and prime the lower levels for renewed convective development. In the meantime, there's still enough mid- level instability advecting our way from the west for hail producing storms to develop along remnant ouflow boundaries, and there are signs of some development already along the Missouri/Illinois state line (though the stronger activity, responsible for the severe thunderstorm watch to our west, is still a couple hundred miles away). Given the relatively dry low levels fostering inverted V type soundings, gusty to locally damaging winds will be a threat if storms become briefly surface based this evening, which is most likely if and when a QLCS can develop. Convective mode is looking messier in the CAMs, but even a loosely organized broken line could feature some localized bowing segments where one/more miniature RIJs could yield sporadic 50+kt gusts in an environment which soundings suggest may have upwards of 1000 J/kg of DCAPE. We'll be watching closely this afternoon and evening as things evolve. (2) We'll have lingering showers through Monday morning given abundant wrap around moisture getting pulled into the region on the back side of the surface low, and odds are some of this will fall as snow given dropping temps aloft (only one member of the LREF has 850mb temps > 0C after 3 PM CDT Sunday). HREF suggests a 70/30% prob for rain/snow in our southeast and 20/80% prob for rain/snow in our northwest by 7 PM Sunday evening, and chances are likely to increase further overnight Sunday night into Monday morning as temperatures cool a little more. NBM is only giving a 10% chance for more than 0.1" of snow accumulation, and only 14/100 LREF members have accumulations, in Peoria by Monday morning thanks to our week of upper 70s/lower 80s high temps resulting in a warm ground. We've got some light (sub 0.5") accumulations in the forecast for our extreme northern CWA, but this should be confined to grassy surfaces. .LONG TERM...(Sunday night through Saturday) ISSUED AT 133 PM CDT Sat Apr 15 2023 <<<<<<< Key Messages >>>>>>> (3) Guidance gives a 60% chance winds reach Advisory criteria Monday (4) Potential for frost Monday night (5) Big warm up by midweek, with severe potential returning (3) The deterministic models show the surface pressure gradient tightening Sunday into early Monday, and now HREF mean (max) has winds gusting to around 40 (45-50) mph on Monday - now looking to be the windiest day in the forecast, though only several mph gustier than Sunday. NBM would suggest around a 60% chance we'll hit Advisory criteria Monday; chances are lower for most of the area Sunday, except in our northwest counties where the gradient will be tightest. (4) The day Monday will be windy, but precipitation should be tapering off from west to east in the early morning and clouds decreasing through the afternoon. Depending on how quickly winds ease Monday night, we could wind up with low temps in even the upper 20s across our northern counties, and with growing season now in full swing across our entire CWA we might need frost/freeze headlines to cover that potential. We'll wait a bit to see what model trends are for winds (and cloud cover) Monday night before we pull the trigger on anything, but the concern is there. (5) If you're over winter, don't let Sunday and Monday get you down. Though Tuesday will be off to a chilly start, NBM suggests a ~70% (30%) chance temps will warm into the 60s (70s) in Lincoln, and Wednesday looks warmer still. Probabilities for temps exceeding 70 and 80 deg F, even at Galesburg, are around 70% and 25% for both Wednesday and Thursday. As the next storm system approaches from the west, CSU and CIPS machine learning each have a 15% severe probability contour for areas southwest of I-74 for D6/Thursday, with CIPS identifying hail is the main hazard. There's still tremendous spread on how that system will evolve to our west, so we don't want to sound an alarm of concern this early, but it'll be something to bear watching with the mean of both the EPS and GEFS supporting 500+ J/kg of SBCAPE across our CWA ahead of the surface cold front, behind which another cool down is expected to close the work week and kick off the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Apr 15 2023 In the short term, the main concern is with timing of convective activity. Showers approaching KSPI/KPIA have been weakening and lighting activity has been diminishing, so no thunder mention will be included initially. Focus for thunder activity will begin from 22-24Z near KSPI/KPIA and spread east toward KCMI by 02-03Z. Brief IFR visibilities possible with the heavier rain. After that, a more widespread lowering of ceilings will take place following passage of a cold front, and ceilings near or below 1,000 feet should be in place between 09-12Z. Winds will swing to the west behind the front, and gusts 20-30 knots are likely much of Sunday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM Sunday to 7 PM CDT Monday for ILZ027>030- 036. && UPDATE...Bumgardner SYNOPSIS...Bumgardner SHORT TERM...Bumgardner LONG TERM...Bumgardner AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 306 PM CDT Sat Apr 15 2023 ILZ036-040-041-047-161100- Fulton-Schuyler-Mason-Cass- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for west central Illinois. .DAY ONE...Late This Afternoon and Tonight. Scattered thunderstorms are expected late this afternoon into early evening. Some of these may be strong to severe, with damaging wind gusts and large hail the primary hazards. Tornado chances are low, but cannot be ruled out. Minor flooding will continue along the Illinois River from Havana to Beardstown. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 35 to 45 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Lingering minor flooding on the Illinois River should subside by early Monday. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm. ILZ027>031-037-038-042-043-048>053-161100- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt- Menard-Scott-Morgan-Sangamon-Christian-Macon- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely late this afternoon through mid evening. Some of these may be strong to severe, with damaging wind gusts and large hail the primary hazards. Tornado chances are low, but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 35 to 45 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Temperatures will fall to near freezing Monday night near the I-74 corridor, which may damage sensitive vegetation. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm. ILZ044>046-054>057-061-161100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely this evening. Some of these may be strong to severe, with damaging wind gusts and isolated large hail the primary hazards. A tornado cannot be ruled out, but would be most likely west of I-57. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 30 to 40 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Temperatures will fall to near freezing Monday night near the I-74 corridor, which may damage sensitive vegetation. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight. ILZ062-063-066>068-071>073-161100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely this evening. Some of these may be strong to severe, with damaging wind gusts and isolated large hail the primary hazards. A tornado cannot be ruled out, but would be most likely west of I-57. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight. Geelhart
The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
12 thunderstorm wind, 9 hail. Local standard time, as filed.
Multiple large tree branches were blown down.
A large tree was blown down.
A 63 mph gust was measured by the emergency manager in Hanna City.
Power lines were blown down.
Emergency manager estimated 60 to 70 mph winds in Fairview.
Sporadic two to four inch diameter tree limbs were blown down north of Fairview.
Penny sized hail was observed at the intersection of Route 150 and Prospect Road.
A 59 mph gust was measured by the emergency manager two miles south of Princeville.
Penny sized hail occurred in Farmer City. This report was relayed by broadcast media.
A large tree limb was blown down.
Social media photo showed a large tree branch blown down onto Route 51.
Trees were blown down onto power lines and the roadways. A few power outages occurred.
A 64 mph gust was measured by the ASOS at the Willard Airport (KCMI).
A 61 mph gust was measured by the ASOS at Willard Airport (KCMI).
Dime to nickel sized hail fell in St. Joseph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082714, 1082733, 1082734, 1082716, 1082740, 1082735, 1082747, 1082746, 1082718, 1082719, 1082742, 1082721, 1082722, 1082723, 1082724, 1082736, 1082738, 1082739, 1082743, 1082748, 1082725.